Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Blacksburg, VA

April 28, 2002Ashe County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2002, 9:44 PM EDT for Ashe County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 9:44 PM EDT (01:44 UTC)
Expired
Apr 28, 2002, 10:15 PM EDT
In force
31 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 10:05 PM EDTHail 0.88Trout, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1454 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

657 
WUUS51 KRNK 290144
SVRRNK
NCC009-290215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 1015 PM EDT.

* AT 943 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF LANSING...MOVING EAST AT
  40 MPH.

WINDS UP TO 70 MPH CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 1015 PM EDT INCLUDE
  LANSING...
  JEFFERSON...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

10

LAT...LON 3660 8165 3650 8176 3633 8145 3648 8133

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 9:04 PM EDT, 40 minutes earlier.

Area forecast discussion, Apr 28, 9:04 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BLACKSBURG, VA
904 PM EDT SUN APR 28 2002

AFTER COORD WITH SPC WILL GO AHEAD AND DROP ALL WATCHES WITH THIS
PACKAGE AT 01Z. RADAR SHOWING ISOLD TSRA SLOWLY FADING ALONG THE
BLUE RDG PER LOSS OF HEATING AS SFC FRONT SLOWLY EDGES INTO THE WRN
SLOPES ATTM. EXPECT BNDRY TO FINALLY MOVE E ACROSS THE MTNS BEFORE
MIDNGT AND ELSW OVRNGT. THUS WILL REMOVE ALL PRECIP MENTION WITH
UPDATE AS CAN HANDLE ANY RESIDU CVRG WITH NOWCASTS. OTRW MNLY SOME
CLEANUP OF EARLIER PACKAGES WITH LTL OVERALL CHANGE OTHER TO REMOVE
POPS.

.RNK...
NC...NONE.
VA...NONE.
NC...NONE.

JH

In the hours before

Local storm report, Apr 28, 4:06 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    3W NEW CASTLE             VA   1.00 INCH HAIL
04/28/02   CRAIG

0403 PM    FINCASTLE                 VA   1.50 INCH HAIL
04/28/02   BOTETOURT

318 PM     14E HINTON                WV   1.00 INCH HAIL
04/28/02   SUMMERS
Local storm report, Apr 28, 4:57 PM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

415 PM     NEW CASTLE                VA   1.75 INCH HAIL
04/28/02   CRAIG

415 PM     PEARISBURG                VA   0.88 INCH HAIL
04/28/02   GILES

420 PM     SALEM                     VA   1.00 INCH HAIL
04/28/02   ROANOKE                        COVERING GROUND

430 PM     BEDFORD                   VA   WIND DAMAGE
04/28/02   BEDFORD                        REPORTED BY BEDFORD
                                          COUNTY SHERIFFS OFFICE.
                                          EXTENSIVE DAMAGE. CARS
                                          OVERTURNED. HOUSES
                                          DESTROYED. ROADS TORN UP.
                                          POSSIBLE TORNADO.

415 PM     10N TROUTVILLE            VA   1.00 INCH HAIL
04/28/02   BOTETOURT                      PUBLIC REPORT

410 PM     LITHIA                    VA   1.00 INCH HAIL
04/28/02   BOTETOURT                      PUBLIC REPORT
Local storm report, Apr 28, 5:50 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

455 PM     RUSTBURG                  VA   WIND DAMAGE
04/28/02   CAMPBELL                       12 MOBILE HOMES OFF
                                          FOUNDATION. 6 OVERTURNED.
                                          POWER POLES SNAPPED AND
                                          TREES DOWN IN A PATH FROM
                                          NEW LONDON TO RUSTBURG.
                                          POSSIBLE TORNADO. INJ
                                          UNKN.
Local storm report, Apr 28, 6:34 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

505 PM     RUSTBURG                  VA   TORNADO
04/28/02   CAMPBELL                       PUBLIC REPORT HIGHWAY 29
                                          AND 622 TWIN OAK TRAILER
                                          PARK LARGE TREE DOWN
                                          UPROOTED AND SNAPPED IN
                                          HALF. MOBILE HOME TIPPED
                                          AND ROLLED. CHURCH ROOF
                                          BLOWN OFF. POWER LINES

550 PM     HURT                      VA   1.00 INCH HAIL
04/28/02   PITTSYLVANIA                   REPORTED BY SPOTTER.

600 PM     MARTINSVILLE              VA   1.75 INCH HAIL
04/28/02   HENRY                          REPORTED BY HENRY COUNTY
                                          911.

602 PM     5W CHARLOTTE COURT HOUSE  VA   0.88 INCH HAIL
04/28/02   CHARLOTTE                      PUBLIC REPORT
Local storm report, Apr 28, 6:39 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

445 PM     BEDFORD                   VA   WIND DAMAGE
04/28/02   BEDFORD                        EAST SIDE OF BEDFORD CITY
                                          COMMERCIAL STRUCTURES
                                          DAMAGED IN TOWN. TRACTOR
                                          TRAILERS OVERTURNED ON
                                          ROUTE 29 AND ROUTE 460.
                                          POSSIBLE TORNADO.

500 PM     ZIONVILLE                 NC   0.75 INCH HAIL
04/28/02   WATAUGA                        REPORTED BY WATAUGA
                                          COUNTY 911.

455 PM     ZIONVILLE                 NC   FUNNEL CLOUD
04/28/02   WATAUGA                        PUBLIC REPORT

615 PM     CRYSTAL HILL              VA   1.00 INCH HAIL
04/28/02   PITTSYLVANIA                   REPORTED BY SPOTTER IN
                                          NORTHEAST PART OF
                                          COUNTY.

638 PM     DANVILLE                  VA   0.75 INCH HAIL
04/28/02   PITTSYLVANIA                   REPORTED BY PITTSYLVANIA
                                          COUNTY EMA.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.